Alert archive / Kentucky / Flash Flood Warnings in 2019

Flash Flood Warning 23, NWS Jackson, KY

July 14, 2019Montgomery County, Kentucky

NWS Jackson, KY issued this flash flood warning at Jul 14, 2019, 7:10 PM EDT for Montgomery County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2019, 7:10 PM EDT (23:10 UTC)
Expired
Jul 14, 2019, 10:15 PM EDT
In force
3 hr
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Flood severity
None

County Montgomery County, KY

The radar

The Jackson,KY radar (KJKL), 76 km from the middle of the area, began a volume at 23:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.2 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2019-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2019-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -54 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1731 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-54 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

318 
WGUS53 KJKL 142310
FFWJKL
KYC173-150215-
/O.NEW.KJKL.FF.W.0023.190714T2310Z-190715T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service JACKSON KY
710 PM EDT Sun Jul 14 2019

The National Weather Service in JACKSON KY has issued a

* Flash Flood Warning for...
  Central Montgomery County in east central Kentucky...

* Until 1015 PM EDT.

* At 709 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Lower Spencer, Ewington, Oggs Station, Judy, Howards Mill, Upper
  Spencer, Stoops and Coons Station.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3815 8392 3809 8384 3803 8380 3801 8385
      3812 8399 3815 8395

$$

KAS
2 follow-up statements
935 
WGUS73 KJKL 150121
FFSJKL

Flash Flood Statement
National Weather Service JACKSON KY
921 PM EDT Sun Jul 14 2019

KYC173-150215-
/O.CON.KJKL.FF.W.0023.000000T0000Z-190715T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Montgomery KY-
921 PM EDT Sun Jul 14 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM EDT FOR
CENTRAL MONTGOMERY COUNTY...

At 920 PM EDT, Doppler radar indicated additional showers and storms 
to the west that could move into the warned area. Over two inches of 
rain have already fallen from earlier storms. Flash flooding is 
expected to begin shortly.

Some locations that will experience flooding include...
Lower Spencer, Ewington, Oggs Station, Judy, Howards Mill, Upper
Spencer, Stoops and Coons Station.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3815 8392 3809 8384 3803 8380 3801 8385
      3812 8399 3815 8395

$$

KAS
679 
WGUS73 KJKL 150208
FFSJKL

Flash Flood Statement
National Weather Service JACKSON KY
1008 PM EDT Sun Jul 14 2019

KYC173-150218-
/O.EXP.KJKL.FF.W.0023.000000T0000Z-190715T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Montgomery KY-
1008 PM EDT Sun Jul 14 2019

...THE FLASH FLOOD WARNING FOR CENTRAL MONTGOMERY COUNTY WILL EXPIRE
AT 1015 PM EDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3815 8392 3809 8384 3803 8380 3801 8385
      3812 8399 3815 8395

$$

KAS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 14, 5:59 PM EDT, 1 hour 11 minutes earlier.

Area forecast discussion, Jul 14, 5:59 PM EDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
559 PM EDT Sun Jul 14 2019

.UPDATE...
Issued at 559 PM EDT SUN JUL 14 2019

Storms have fired farther north into portions of the Bluegrass
region with a juicy airmass in place. However, not expecting any
of these to sustain themselves very long given essentially no
shear/organization and transient updraft cores.

&&

.SHORT TERM...(This evening through Monday night)
Issued at 311 PM EDT SUN JUL 14 2019

The short term portion of the forecast was fairly challenging
this time around. The models are all handling the evolution of
Barry had its remnants differently. Some of the models have more
or less precip associated with Barry getting to the area than
others. These models also have a bit different timing of when the
showers and storms will form and move across eastern Kentucky on
Monday as well. One theme that is common, however, is for bands of
rain showers and storms to form around Barry's remnants and
eventually move across our area. That being said, used the latest
CONSHORT and National Blend of Models data to create precipitation
probability grids for the forecast. The weather grids, in turn,
were constructed using the adjusted model data. We'll have a band
of isolated showers and storms lingering across the portion of the
forecast area along and south of the Hal Rogers Parkway this
afternoon through early this evening. A similar set up is on tap
for tomorrow. We are expecting a band of showers and storms to
form across the southern portion of the area late Monday morning.
This band is then forecast to move slowly northward across eastern
Kentucky, in response to what's left of Barry's outer
precipitation bands. After the sun goes down, and heating is lost,
any remaining showers and storms should gradually dissipate and
move out of the area late Monday evening. At this time it does
appear that rainfall amounts will be minimal and shouldn't cause
any issues.

Temperatures are forecast to be slightly above normal on Monday,
with max readings in the mid to upper 80s expected. Lows the next
two nights should only fall into the upper 60s, as warm moist air
will be in place. These types of air masses tend to not cool as
much at night as drier air does, hence the expected above normal
temps. Winds should be light and variable. Tonights extensive and
persistent cloud cover should keep fog from forming at most
locations.

.LONG TERM...(Tuesday through Sunday)
Issued at 340 PM EDT SUN JUL 14 2019

The extended portion of the forecast begins on Tuesday with an upper
level pattern being rather zonal across the country. A weak
trough will quickly begin to cross the Sierra Mountains and move
into the Rockies. The main focus will be the remnants of Tropical
Storm Barry as models show the low center over the Mid Ms Valley
and slowly tracking northeast but also beginning to gather some
speed as if drifts north into the stronger Westerlys. This will
push the remnants of Barry through the OH and TN Valley. The
mentioned trough in the western CONUS weakens as the upper level
flow becomes more zonal. Overall ridging resets in place over
nearly the entire southern CONUS. With height centers over the
southwest CONUS and also just off the southeast coast, return flow
will plague eastern Kentucky after the remnants of Barry pass
through Thursday. This will keep a chance of afternoon showers and
thunderstorms developing each day to finish the extended.

Concerning the remnants of Barry's main impact being Wednesday and
into Thursday, PWAT values will be in the 1.75 to 2.00 inch range.
Skinny CAPE profiles adding up to around 1500 J/KG and Thursday's
instability being a bit more robust may lead to an isolated flood
problem. However, the main swath from Barry will pass through
quite quickly in progressive flow. WPC agrees with this assessment
as well with around 1 inch of QPF expected give or take a quarter
inch. This will likely not pose to many issues across eastern
Kentucky. The passage of Barry will bring large scale subsidence
to the region for Friday and Saturday. This will allow high
temperatures these days to climb into the lower 90s for highs. MU
CAPE values each afternoon for these days will be sufficient to
support convection each afternoon. Overall, between Barry passing
through and synoptic setup late in the extended, the chance for
showers and thunderstorms will be present each day, especially in
the afternoon and evening each day. This will make for a hot,
muggy, and stormy extended. &&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
ISSUED AT 133 PM EDT SUN JUL 14 2019

VFR conditions expected to prevail at the TAF sites through the
end of the forecast period. Scattered to broken low and middle
level clouds will continue to stream across the area through the
end of the period as well. A few showers and storms are expected
to form along and south of the Hal Rogers Parkway through early
this evening. The showers and storms should dissipate quickly once
the sun starts to go down. We can expect SCT to BKN middle and low
level clouds across the area tonight after the rain goes away.
Another round of showers and storms is expected to get going
toward the end of the TAF period. At this time, it appears that
the showers and storms should remain scattered enough to not
warrant mentioning in the TAFs, at least for now. The persistent
and fairly widespread cloud cover tonight should keep fog from
forming at or near any of the TAF sites.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
ISSUED AT 133 PM EDT SUN JUL 14 2019

VFR conditions expected to prevail at the TAF sites through the
end of the forecast period. Scattered to broken low and middle
level clouds will continue to stream across the area through the
end of the period as well. A few showers and storms are expected
to form along and south of the Hal Rogers Parkway through early
this evening. The showers and storms should dissipate quickly once
the sun starts to go down. We can expect SCT to BKN middle and low
level clouds across the area tonight after the rain goes away.
Another round of showers and storms is expected to get going
toward the end of the TAF period. At this time, it appears that
the showers and storms should remain scattered enough to not
warrant mentioning in the TAFs, at least for now. The persistent
and fairly widespread cloud cover tonight should keep fog from
forming at or near any of the TAF sites.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...GUSEMAN
SHORT TERM...AR
LONG TERM...SHALLENBERGER
AVIATION...AR
Hazardous weather outlook, Jul 14, 5:56 PM EDT, 1 hour 14 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
556 PM EDT Sun Jul 14 2019

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-160100-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
556 PM EDT Sun Jul 14 2019

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...This Evening and Tonight.

Isolated to scattered thunderstorms will be possible through this
evening, with any of these potentially producing strong wind
gusts.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms will be possible at times from Monday through
Saturday. The best chance for thunderstorms will likely be
Wednesday and Thursday, as the remnants of Barry move through the
region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

AR/GUSEMAN

In the hours before

Special weather statement, Jul 14, 5:40 PM EDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service JACKSON KY
540 PM EDT Sun Jul 14 2019

KYZ050-060-142230-
Montgomery-Menifee-
540 PM EDT Sun Jul 14 2019

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL MONTGOMERY AND
NORTHWESTERN MENIFEE COUNTIES...

At 539 PM EDT, a strong thunderstorm was located near Olympia
Springs, or near Frenchburg, moving southeast at 10 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Frenchburg, Jeffersonville, Clay Lick, Cornwell, Howards Mill,
Rothwell, Walkers Crossing, Upper Spencer, Coons Station, Lower
Spencer, Oggs Station, Sudith and Hope.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3804 8380 3800 8375 3802 8368 3803 8366
      3802 8363 3801 8361 3801 8360 3806 8357
      3791 8362 3801 8388 3808 8387 3808 8382
TIME...MOT...LOC 2139Z 293DEG 9KT 3802 8371

KAS
Special weather statement, Jul 14, 5:52 PM EDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service JACKSON KY
552 PM EDT Sun Jul 14 2019

KYZ109-142215-
Magoffin-
552 PM EDT Sun Jul 14 2019

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL MAGOFFIN COUNTY...

At 552 PM EDT, a strong thunderstorm was located over Seiltz, or 7
miles southwest of Salyersville, moving southeast at 10 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Seiltz, Eugene, Dale, Puncheon and Fritz.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3770 8315 3766 8318 3770 8325 3774 8321
TIME...MOT...LOC 2152Z 293DEG 8KT 3770 8319

KAS

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 11:52 AM EDTAreal Flood AdvisoryJKLKnox, Laurel, Whitley110 min
Jul 14, 5:40 PM EDTSpecial Weather StatementJKLMenifee50 min
Jul 14, 5:52 PM EDTSpecial Weather StatementJKLMagoffin23 min
Jul 14, 7:34 PM EDTSpecial Weather StatementJKLMontgomery26 min
Jul 14, 7:41 PM EDTSpecial Weather StatementJKLMorgan34 min
Jul 14, 7:59 PM EDTAreal Flood AdvisoryJKLBath, Montgomery3 hr

Nearby

Flash Flood Warnings in Kentucky, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.